Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 250, NWS Tallahassee, FL

August 24, 2014Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 24, 2014, 6:11 PM CDT for Walton County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2014, 6:11 PM CDT (23:11 UTC)
Expired
Aug 24, 2014, 6:45 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 40 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS52 KTAE 242311
SVRTAE
FLC131-242345-
/O.NEW.KTAE.SV.W.0250.140824T2311Z-140824T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
611 PM CDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF SANTA ROSA BEACH...

* UNTIL 645 PM CDT

* AT 609 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR SANTA ROSA BEACH...AND MOVING
  SOUTHWEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOUR
  MILE VILLAGE...SANDESTIN...GULF PINES AND MIRAMAR BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3067 8639 3049 8616 3045 8618 3048 8627
      3044 8631 3041 8629 3043 8627 3043 8624
      3040 8619 3033 8621 3038 8640 3040 8640
      3040 8634 3046 8629 3047 8640
TIME...MOT...LOC 2312Z 028DEG 16KT 3038 8624

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:58 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 24, 1:58 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT Sun Aug 24 2014

.Near Term [Through Tonight]...

An eastern U.S. trough will move off the Mid-Atlantic and
Northeast coast through the day today. In its wake middle and
upper level ridging will overspread the southeastern half of the
country. This will strengthen the surface ridge and force it
further down the Eastern Seaboard subsequently pushing a "backdoor"
front into the Tri-State region. Based on this morning's (13Z)
subjective analysis, the front was located near the SC/GA line with
a pre-frontal trough draped through central and southeast Georgia,
and another surface trough oriented northwest to southeast from
Montgomery through Cairo and down the western Florida coastline.
While the westernmost trough appears to have moved very little since
this mornings update, the pre-frontal trough appears to have
weakened under the influence of a decent area of convection across
northeast Florida and southeast Georgia.

Ongoing convection should continue its westward progress this
afternoon and interact with the aforementioned western trough most
likely conglomerating south and east of a line from Tallahassee to
Valdosta, with more of a widely scattered nature across south
Georgia. By the evening, the backdoor front will press into south
Georgia and both focus convection along it and force the remaining
and additional storms further southwest into SE Alabama and the
Florida panhandle. There is a potential for gusty to marginally
severe winds with the strongest storms today, and this will likely
be across the eastern and southeastern Big Bend of Florida in the
mid to late afternoon timeframe.

Finally, the heat will continue to be a concern today with maximum
temperatures forecast to climb to the upper 90s region-wide.
Marginal heat advisory conditions are expected today, especially
west of the majority of the convection this afternoon. This should
be the last day where both temperatures and heat indices will run
above normal.

.Short Term [Monday Through Tuesday Night]...

A deep, dry airmass will move into our forecast area Monday and
Tuesday, greatly reducing our rain chances. Although high
temperatures won't exactly be cool, they will be back to average
(lower 90s) for this time of year. Additionally, the lower
humidity and fresh east winds will make it feel more pleasant than
what we've experienced the past several days.

.Long Term [Wednesday Through Sunday]...

The GFS and ECMWF forecast an area of higher heights over the
Southeast through the period. Initially the deep layer moisture is
forecast to be limited, but by next weekend it may be sufficient
to support scattered mainly afternoon & evening storms (as opposed
to just isolated storms Wednesday through Friday). Temperatures
will be near climo, with lows in the 70s and highs in the 90s.

&&

.Aviation...

[Through 18Z Monday] VFR conditions will prevail through the TAF,
outside of showers and thunderstorms. Restrictions due to storms
are most likely at TLH, ABY, and VLD this afternoon, followed by
ECP and possibly DHN this evening.

&&

.Marine...

Northeast winds will increase overnight as the "backdoor" cold
front moves southeast across the marine area. Winds & seas will be
well above average for this time of year through at least Tuesday
night- possibly reaching advisory levels at times.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

After scattered storms today, expect a stretch of dry conditions
through much of this week. As a result, river stages will remain
low.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  93  72  92  72 /  40  10  10  20  20
Panama City   78  92  75  92  75 /  50  10  10  20  20
Dothan        73  92  69  91  70 /  40  10  10  10  10
Albany        72  92  68  92  69 /  20   0   0  10  10
Valdosta      73  92  68  91  68 /  20  10  10  20  10
Cross City    75  91  71  91  69 /  40  30  10  20  10
Apalachicola  78  92  76  90  77 /  50  10  10  20  20

&&

.TAE Watches/Warnings/Advisories...

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Inland Walton-Jackson-Lafayette-Leon-Liberty-
     Madison-South Walton-Washington.

GA...Heat Advisory until 8 PM EDT this evening for Baker-Berrien-
     Brooks-Calhoun-Colquitt-Cook-Decatur-Dougherty-Early-Grady-
     Irwin-Lanier-Lowndes-Miller-Mitchell-Seminole-Thomas-Tift-
     Worth.

AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...GODSEY

In the hours before

Local storm report, Aug 24, 4:32 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 SE WEBB               31.25N 85.26W
08/24/2014                   HOUSTON            AL   LAW ENFORCEMENT

            TREE DOWN AT THE 7000 BLOCK OF HIGHWAY 52 EAST

0514 PM     TSTM WND DMG     2 WSW WEBB              31.25N 85.30W
08/24/2014                   HOUSTON            AL   LAW ENFORCEMENT

            TREE DOWN AT 1900 JIMBO ROAD

&&

DVD
Local storm report, Aug 24, 4:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     OZARK                   31.45N 85.65W
08/24/2014                   DALE               AL   911 CALL CENTER

            TREES AND POWER LINES DOWN AROUND OZARK

&&

DVD
Special weather statement, Aug 24, 4:55 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT SUN AUG 24 2014

ALZ065-068-242245-
COFFEE AL-GENEVA AL-
455 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE AND GENEVA
COUNTIES...

* UNTIL 545 PM CDT

AT 453 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GLENWOOD TO 5 MILES NORTH
OF SAMSON TO 7 MILES SOUTH OF SLOCOMB...OR ALONG A LINE EXTENDING
FROM CARMEN TO PINEY GROVE TO ESTO...MOVING WEST AT 25 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3154 8615 3162 8614 3162 8599 3122 8587
      3100 8550 3099 8553 3100 8619 3153 8620
TIME...MOT...LOC 2155Z 070DEG 23KT 3160 8616 3118 8604
          3101 8565

08-LAMERS
Local storm report, Aug 24, 4:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
557 PM EDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     SSW VICTORIA            31.54N 85.92W
08/24/2014                   COFFEE             AL   LAW ENFORCEMENT

            TREE DOWN NEAR THE INTERSECTION OF HIGHWAY 167 AND
            HIGHWAY 125

&&

DVD
Special weather statement, Aug 24, 4:59 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT SUN AUG 24 2014

FLZ008>013-112-242300-
CALHOUN FL-HOLMES FL-JACKSON FL-INLAND BAY FL-COASTAL BAY FL-CENTRAL
WALTON FL-WASHINGTON FL-
459 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
BAY...CALHOUN...HOLMES...SOUTHWEST JACKSON...EAST CENTRAL WALTON AND
WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 600 PM CDT

AT 455 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
GUSTY WINDS OCCURRING WELL OUT AHEAD OF THUNDERSTORMS. THE LEADING
EDGE OF THESE GUSTY WINDS WERE ALONG A LINE EXTENDING FROM HARTFORD
TO 11 MILES NORTH OF BLOUNTSTOWN...MOVING SOUTHWEST AT 25 MPH.

WINDS GUSTS UP TO 40 MPH ARE POSSIBLE...AND THEY MAY OCCUR WITH NO
ACCOMPANYING RAINFALL OR THUNDER.

LAT...LON 3071 8604 3094 8603 3099 8596 3100 8555
      3062 8494 3052 8499 3045 8500 3042 8504
      3041 8502 3031 8506 3024 8535 3034 8550
      3070 8605
TIME...MOT...LOC 2157Z 046DEG 23KT 3107 8575 3059 8504

08-LAMERS
Special weather statement, Aug 24, 5:42 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 PM EDT SUN AUG 24 2014

FLZ007-008-242315-
NORTH WALTON FL-CENTRAL WALTON FL-
542 PM CDT SUN AUG 24 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL WALTON
COUNTY...

* UNTIL 615 PM CDT

AT 539 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR DE FUNIAK SPRINGS...OR NEAR ARGYLE...MOVING
SOUTHWEST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3082 8607 3080 8604 3071 8604 3070 8603
      3060 8611 3071 8625
TIME...MOT...LOC 2242Z 042DEG 16KT 3073 8608

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:20 PM CDTSpecial Marine WarningTAE55 min
Aug 24, 3:44 PM CDTSpecial Marine WarningTAE61 min
Aug 24, 3:57 PM CDTSevere Thunderstorm WarningTAELeon33 min
Aug 24, 4:49 PM CDTSpecial Marine WarningTAE56 min
Aug 24, 4:59 PM CDTSpecial Weather StatementTAECalhoun, Holmes, Washington61 min
Aug 24, 5:42 PM CDTSpecial Weather StatementTAEWalton33 min
Aug 24, 5:44 PM CDTSpecial Marine WarningTAE61 min
Aug 24, 5:54 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton30 min
Aug 24, 5:56 PM CDTSpecial Marine WarningTAE64 min
Aug 24, 6:12 PM CDTSpecial Marine WarningTAE63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.